Texas, 2011

Drought in Texas, August 1 to 31, 2011

August 1 to 31, 2011 · NWS LUB · 24 events in 24 counties and zones

Severe (D3) drought conditions seen in Childress, Hall, Briscoe, Floyd, and Motley counties at the beginning of the month had returned to Exceptional (D4) drought conditions by the end of August. The exceptional drought was expected to continue well into the fall season with little to no relief.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95 million
Crop damage
$5.0 million
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Severe (D3) drought conditions seen in Childress, Hall, Briscoe, Floyd, and Motley counties at the beginning of the month had returned to Exceptional (D4) drought conditions by the end of August. The exceptional drought was expected to continue well into the fall season with little to no relief.

Most areas saw little to no rain through the month. However, portions of the central and southern South Plains saw beneficial rainfall on August 11 with one to four inches recorded associated with slow moving thunderstorms. Much of the region had precipitation values between 10 and 25 percent of normal for the year. The southwest South Plains had annual precipitation totals of less than ten percent of normal. Some annual rainfall totals include 2.37 at Morton (Cochran County), 2.24 at Silverton (Briscoe County), 1.78 at Friona (Parmer County), 1.49 at Lubbock (Lubbock County), and 0.94 inches at Brownfield (Terry County). Keetch-Byram Drought Index values continued to range from 700 to 800 across the entire area.

The summer heat wave continued through the entire month of August. Record breaking temperatures persisted across the region. The average temperature of 86.0 degrees at Lubbock tied the all time record for the warmest month from just a month earlier in July. Lubbock also saw a record 48 days of temperatures above 100 degrees surpassing the previous record of 29. For Childress, the average temperature of 90.9 degrees broke the record for the warmest month. Childress saw 50 consecutive days of 100 degrees or higher through August 11th. These temperatures were representative of the entire region throughout the month of August.

Agricultural and livestock losses had an unceasing adverse impact on the local economy. Irrigated fields had become stressed and cotton crops had moved into cut-out stage. Farmers expected to harvest in September with a low crop yield. Livestock sell off continued through August due to the lack of forage and low supply of water and feed. Additionally, preparations for the winter wheat crop, which typically occurs between the months of August and September, have been delayed.

Economic losses due to drought through August since the drought began were estimated near $2.1 billion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 31, 10:36 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 31, 10:36 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1136 PM CDT SUN JUL 31 2011

.AVIATION...
NO CHANGES TO THE AVIATION FORECAST. S-SE WINDS OVERNIGHT WILL
GRADUALLY SHIFT TO THE SW AND POSSIBLY W WHILE REMAINING LIGHT
MONDAY MORNING. FOLLOWED BY A RETURN TO SOUTHERLY WITH A FEW GUSTS
OF 15 TO 20 KTS. FEW-SCT CU FIELD EXPECTED TO DEVELOP AROUND 5K FT
EARLY...RISING TO 7-9K FT IN THE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 645 PM CDT SUN JUL 31 2011/

AVIATION...
VFR CONDITIONS WILL PREVAIL NEXT 24 HRS. TSRA CHANCES ARE
MINIMAL. LIGHT SE WINDS OVERNIGHT WILL SHIFT TO SW MONDAY MORNING
AND BECOME BREEZY BY AFTERNOON WITH A FEW GUSTS TO 20 KTS POSSIBLE.

PREV DISCUSSION... /ISSUED 304 PM CDT SUN JUL 31 2011/

SHORT TERM...
CUMULUS HAVE BEEN HARD PRESSED TO DEEPEN TO ANY SUBSTANTIAL DEPTH
THUS FAR TODAY DESPITE DEWPOINTS AREAWIDE HOLDING IN THE UPPER 50S
TO LOWER 60S. CULPRIT FOR THIS IS A WELL-DEFINED POCKET OF
SUBSIDENCE FOUND ROTATING INTO THE REGION AROUND THE SOUTHERN
PERIPHERY OF AN EXPANSIVE UPPER HIGH IN OK. THIS FEATURE WILL KEEP
DIURNAL SHOWERS AT BAY EXCEPT ACROSS OUR NWRN ZONES WHERE LINGERING
MID-LEVEL MOISTURE COULD STILL SUPPORT AN ISOLATED STORM BEFORE
SUNSET. EVIDENCE OF THIS FAVORED ENVIRONMENT WAS ALREADY CONFIRMED
WITH A SMALL CELL NW OF HEREFORD.

EVEN THOUGH THE CORE OF THE SUBTROPICAL HIGH WILL REMAIN TO OUR EAST
ON MONDAY...THE PATTERN WILL DEGENERATE FURTHER AS A RIDGE AXIS FROM
THIS HIGH OVERSPREADS OUR DOMAIN RESULTING IN EVEN FEWER CUMULUS.
WARMING OF 2-3*C AT 700MB SPELLS VERY HOT MAX TEMPS FOR AREAS OFF
THE CAPROCK...HOWEVER DANGEROUS HEAT INDICES OF 105*F OR HIGHER
SHOULD BE SPARED AS DEWPOINTS ARE PROGGED TO MIX OUT SEVERAL DEGREES
BELOW TODAY/S SLIGHTLY MUGGY VALUES.

LONG TERM...
AGAIN...NO MEANINGFUL CHANGES TO THE LONG TERM FORECAST/GRIDS. HOT/
DRY CONDITIONS WILL CONTINUE TO PROMOTE DROUGHT THROUGHOUT THE NEXT WEEK.

THE CURRENT SYNOPTIC PATTERN...WITH AN EXPANSIVE AND WELL AMPLIFIED
MID/UPPER AIR RIDGE CENTERED OVER THE SOUTHERN PLAINS...WILL REMAIN
UNCHANGED THROUGH MIDWEEK. NWP HINTS AT A WEAK FRONT SAGGING
SOUTHWARD TOWARD NORTHEAST NEW MEXICO/NORTHERN PANHANDLE BY
TUESDAY...BUT NO EVIDENCE SUPPORTS INCREASED RAIN CHANCES LOCALLY ON
THE SOUTH PLAINS.

THE CENTER OF THE RIDGE APPEARS TO SHIFT EAST AND WEAKENS JUST A LITTLE
BY THE LATER PORTIONS OF THE WORK WEEK AND INTO NEXT WEEKEND. THIS
APPEARS TO OCCUR AS MORE NOTABLE UA TROUGHING EMERGES OVER THE PAC
NORTHWEST/GREAT BASIN. IT APPEARS THAT MONSOONAL/TROPICAL MOISTURE
WILL ADVECT NORTH-NORTHEASTWARD ALONG THE WESTERN PERIPHERY OF THE
RIDGE THEN...BUT ALL INDICATIONS SUGGEST THIS MOISTURE IS LIKELY TO
REMAIN WEST OF THE AREA OVER NEW MEXICO. THUS...THERE UNFORTUNATELY
DOES NOT APPEAR TO BE ANY RELIEF FROM THE RECENT ABOVE NORMAL
TEMPERATURES AND DRY WEATHER THROUGH AT LEAST THE NEXT 7 DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        67  98  67  99  68 /  10   0  10  10   0
TULIA         69 100  71 101  69 /  10   0  10   0   0
PLAINVIEW     70 100  71 102  70 /  10   0   0   0   0
LEVELLAND     70  99  71 101  70 /  10   0  10   0   0
LUBBOCK       73 102  72 102  72 /  10   0   0   0   0
DENVER CITY   70  99  71 101  71 /  10   0  10   0   0
BROWNFIELD    70 100  72 102  71 /  10   0  10   0   0
CHILDRESS     76 107  77 106  76 /  10   0   0   0   0
SPUR          74 104  75 103  75 /  10   0   0   0   0
ASPERMONT     76 106  79 104  78 /  10   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33
Hazardous weather outlook, Jul 31, 1:15 PM CST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
215 PM CDT SUN JUL 31 2011

TXZ021>044-011915-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
215 PM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

INCREASING HEAT INDEX VALUES AND WARM OVERNIGHT LOW TEMPERATURES MAY
REQUIRE THE ISSUANCE OF A HEAT ADVISORY BY THE MIDDLE OR LATER PORTIONS
OF NEXT WEEK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Bailey

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Other Federal Agency
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Briscoe

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Castro forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Childress forecast zone
Reported by
Other Federal Agency
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Other Federal Agency
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Other Federal Agency
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Crosby forecast zone
Reported by
Other Federal Agency
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Other Federal Agency
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Other Federal Agency
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Garza forecast zone
Reported by
Other Federal Agency
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
Other Federal Agency
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hall

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hall forecast zone
Reported by
Other Federal Agency
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Hockley

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Other Federal Agency
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Kent forecast zone
Reported by
Other Federal Agency
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
King forecast zone
Reported by
Other Federal Agency
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Other Federal Agency
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lubbock forecast zone
Property damage
$95 million
Crop damage
$5.0 million
Reported by
Other Federal Agency
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Other Federal Agency
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Motley forecast zone
Reported by
Other Federal Agency
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Other Federal Agency
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Terry forecast zone
Reported by
Other Federal Agency
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Other Federal Agency
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330600, 330601, 330602, 330603, 330604, 330606, 330607, 330608, 330609, 330610, 330611, 330612, 330613, 330614, 330615, 330616, 330617, 330618, 330619, 330620, 330621, 330622, 330623, 330624.